Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Aberdeen, SD

June 13, 2012Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2012, 8:39 PM MDT for Corson County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2012, 8:39 PM MDT (02:39 UTC)
Expired
Jun 13, 2012, 9:30 PM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 143 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:45 PM MDTHAIL 15 W Keldron, SDQUARTER SIZED HAIL AND 50 TO 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:26 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS53 KABR 140239
SVRABR
SDC031-140330-
/O.NEW.KABR.SV.W.0074.120614T0239Z-120614T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM MDT WED JUN 13 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 930 PM MDT

* AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTHWEST OF THUNDER HAWK...OR 57 MILES
  NORTH OF FAITH...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THUNDER HAWK AROUND 850 PM MDT...
  KELDRON AROUND 900 PM MDT...
  MORRISTOWN AROUND 905 PM MDT...
  WATAUGA AROUND 915 PM MDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 100 AND 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4565 10201 4584 10202 4594 10201 4595 10200
      4595 10151 4556 10151 4557 10201 4564 10202
TIME...MOT...LOC 0238Z 267DEG 43KT 4584 10220
WIND...HAIL <50MPH 1.00IN

$$
WISE
1 follow-up statement
024 
WWUS53 KABR 140323
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT WED JUN 13 2012

SDC031-140334-
/O.EXP.KABR.SV.W.0074.000000T0000Z-120614T0330Z/
CORSON SD-
923 PM MDT WED JUN 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CORSON COUNTY WILL
EXPIRE AT 1030 PM CDT/930 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4565 10201 4584 10202 4594 10201 4595 10200
      4595 10151 4556 10151 4557 10201 4564 10202
TIME...MOT...LOC 0324Z 267DEG 43KT 4586 10141

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:20 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 13, 8:20 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT WED JUN 13 2012

.UPDATE...
RUC/NAM SEEM TO HAVE A HANDLE ON SEVERE STORMS AROUND THE REGION
THIS EVENING. RUC HANDLED EARLIER STORMS TO THE SOUTH AND
SOUTHEAST WELL. NAM TIMED THE ONES WEST OF THE MO ALMOST
PERFECTLY. ANTICIPATING FIRST WARNING WITHIN THE NEXT HOUR FOR
CORSON COUNTY. INCREASED POPS ALONG THE NORTHERN TIER FOR
OVERNIGHT AND ADJUSTED HOURLY GRIDS. DEWPOINTS ARE ON THE INCREASE
AS MOISTURE SURGES INTO THE REGION SO BUMPED THOSE UP AS WELL.
WILL LIKELY SEE SEVERE WATCH EXTENDED EASTWARD IN THE NEXT HOUR OR TWO.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY MORNING

MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL FOR SEVERE STORMS
THIS EVENING AND INTO THE OVERNIGHT HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WESTERN MONTANA...MAKING
ITS WAY NORTHEAST INTO NORTH DAKOTA. SURFACE OBS ARE SHOWING
PRESSURE FALLS AHEAD OF THE SURFACE TROUGH WHICH IS CURRENTLY
SITUATED ACROSS EASTERN MONTANA AND WYOMING. THIS TROUGH/COLD
FRONT WILL MAKE ITS WAY EAST...ENTERING WESTERN SOUTH DAKOTA BY
00Z. DEWPOINTS ARE SLOW TO RESPOND THIS AFTERNOON...BUT MODELS
STILL INDICATE INCREASING MOISTURE AHEAD OF THE FRONT...ENOUGH TO
HELP DESTABILIZE THE ENVIRONMENT TONIGHT. NAM ML CAPE VALUES ARE
STILL PROGGED TO BE IN THE 1000-1500 J/KG RANGE...ALONG WITH MID
LEVEL LAPSE RATES RANGING FROM 7 TO 9 C/KM ACROSS THE REGION. THIS
INSTABILITY WILL COME TOGETHER WITH A STRONG 50 KT LLJ TO FOCUS
THUNDERSTORM DEVELOPMENT. THE MAIN THREATS WILL BE HAIL AND
WIND...WITH AN EMPHASIS ON THE WIND...SINCE MODEL 0-6 KM BULK
SHEAR VALUES WILL BE IN THE 50-60 KT RANGE AND 0-3 KM BULK SHEAR
IN THE 40-50 KT RANGE. A HIGH SHEAR...HIGH CAPE ENVIRONMENT WOULD
BE INDICATIVE OF A BOWING LINE OF STORMS...HOWEVER THE LIMITING
FACTOR TONIGHT MAY BE THE CAPE...WHICH IS ON THE WEAKER END.

BY THURSDAY AFTERNOON THE FRONT WILL BE EXITING THE CWA...WITH
PERHAPS A FEW LINGERING SHOWERS IN THE EAST. WEST TO NORTHWEST
WINDS WILL BE GUSTY ACROSS THE WESTERN CWA BEFORE HIGH PRESSURE MOVES
IN THURSDAY NIGHT.

ANOTHER SHORTWAVE WILL INFLUENCE THE REGION FRIDAY. MODEL TIMING
DIFFERENCES STILL EXIST WITH THIS SYSTEM...BUT IT LOOKS AS THOUGH
IT MAY BE ANOTHER NOCTURNAL SYSTEM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

A PROGRESSIVE MID LEVEL PATTERN LOOKS TO PERSIST THROUGH THE LONG
RANGE...BUT MODEL AGREEMENT ON THE TIMING OF WAVES/VORTS IS
MIDDLING AT BEST. THEREFORE TOOK MORE OF A GFS ENSEMBLE APPROACH
TO POPS/WX AND TRIED TO MINIMIZE MENTION WHERE THERE IS SOME
AGREEMENT ON DRY CONDITIONS BETWEEN THE GFS/ECMWF. THAT SAID MOST
PERIODS STILL HAVE AT LEAST A SLIGHT CHANCE MENTION DUE TO
FORECAST UNCERTAINTY. AS FOR TEMPERATURES THE MODEL BLEND LOOKED
FINE FOR THE MOST PART.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HOWEVER A COMPLEX OF
STORMS IS EXPECTED TO TRAVEL IN THE VCNTY OF THE ND/SD BORDER LATE
TNT. THESE STORMS COULD BE SEVERE AND COULD CAUSE AT LEAST A
PERIOD OF IFR CONDITIONS AT BOTH KMBG/KABR TERMINALS. PATCHY MVFR
CIGS COULD FOLLOW ANY PCPN/STORMS. WILL LEAVE OUT OF THE TAFS FOR
NOW BUT WILL UPDATE AS NEEDED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SERR
LONG TERM...TDK
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 2:44 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
344 PM CDT WED JUN 13 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
344 PM CDT WED JUN 13 2012 /244 PM MDT WED JUN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS
EVENING AND INTO THE OVERNIGHT HOURS. THUNDERSTORM DEVELOPMENT IS
LIKELY ALONG THIS FRONT...SOME STORMS MAY BECOME SEVERE. STORMS
WILL MOVE FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA
BEFORE MIDNIGHT...AND THEN PERSIST INTO THE OVERNIGHT HOURS FOR
AREAS ALONG AND NORTH OF US HWY 212. THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES ARE POSSIBLE ON AND OFF THROUGH THE WEEKEND
AND INTO NEXT WEEK. THE NEXT BEST CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT WILL BE FRIDAY NIGHT INTO SATURDAY
MORNING...HOWEVER SEVERE POTENTIAL IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT.

SERR

In the hours before

Special weather statement, Jun 13, 4:40 PM MDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CDT WED JUN 13 2012

SDZ048-132315-
LYMAN-
540 PM CDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
LYMAN COUNTY UNTIL 615 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF HAMILL...OR 14 MILES
SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

WISE
Local storm report, Jun 13, 4:54 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             12 SE RELIANCE          43.76N  99.43W
06/13/2012  E1.75 INCH       LYMAN              SD   PUBLIC

            RESIDENT REPORTED A FEW GOLF BALL SIZED HAIL STONES

&&

EVENT NUMBER ABR1200207

TROGDON
Local storm report, Jun 13, 5:38 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     2 SW DANFORTH           44.23N  98.91W
06/13/2012  E70 MPH          HAND               SD   LAW ENFORCEMENT

            VOLUNTEER FIREFIGHTER REPORTED 70 MPH WIND GUSTS WITH
            GOLF BALL SIZED HAIL

&&

EVENT NUMBER ABR1200208

TROGDON
Local storm report, Jun 13, 5:51 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             DANFORTH                44.25N  98.88W
06/13/2012  E1.75 INCH       HAND               SD   PUBLIC

            RESIDENT REPORTED GOLF BALL SIZED HAIL

&&

EVENT NUMBER ABR1200209

TROGDON
Local storm report, Jun 13, 6:00 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             22 S MILLER             44.20N  98.99W
06/13/2012  E1.75 INCH       BUFFALO            SD   PUBLIC

            RESIDENT CALLED LOCAL SHERIFFS OFFICE WITH REPORT OF
            GOLF BALL SIZED HAIL WHICH WAS RELAYED TO NWS

&&

EVENT NUMBER ABR1200210

TROGDON
Special weather statement, Jun 13, 6:52 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT WED JUN 13 2012

SDZ018-019-140115-
CLARK-SPINK-
752 PM CDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SPINK AND SOUTHWESTERN CLARK COUNTIES UNTIL 815 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CARPENTER...OR 17 MILES
NORTHEAST OF HURON...MOVING NORTHEAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE HILLSIDE COLONY...CARPENTER
AND FORDHAM COLONY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:03 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand29 min
Jun 13, 9:08 PM MDTSevere Thunderstorm WarningABRCorson, Dewey29 min
Jun 14, 1:34 AM MDTSevere Thunderstorm WarningABRBrown26 min
Jun 14, 1:50 AM MDTSevere Thunderstorm WarningABRBrown, McPherson40 min
Jun 14, 1:59 AM MDTSevere Thunderstorm WarningABRBrown, Marshall46 min
Jun 14, 2:00 AM MDTSevere Thunderstorm WarningABRMarshall, Roberts30 min
Jun 14, 2:30 AM MDTSevere Thunderstorm WarningABRMarshall, Roberts30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.